Indiana, 2017

Hail in Indiana, May 28, 2017

May 28, 2017 · NWS IWX · 6 events in 4 counties and zones

A cold front caught up to a subtle warm front over northeast IN and northwest OH during the mid afternoon to early evening hours. A few thunderstorms became severe with many containing marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front caught up to a subtle warm front over northeast IN and northwest OH during the mid afternoon to early evening hours. A few thunderstorms became severe with many containing marginally severe hail. Heavy rain/training led to localized flooding, especially in the areas already impacted by recent heavy rainfall/flooding-Wabash/Maumee River Basins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 28, 12:57 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, May 28, 12:57 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
157 PM EDT Sun May 28 2017

.SYNOPSIS...
Issued at 143 PM EDT Sun May 28 2017

Showers and thunderstorms formed across the area this afternoon
and will continue moving to the northeast with hail and damaging
winds as the main threats. A cold front will move through tonight
putting the showers and storms to an end and bringing cooler and drier
air into the region for Memorial Day Monday and the early work
week. However, a shower or storm can't be ruled out later in the
day Memorial Day and then Tuesday afternoon as well as a result
of a disturbance moving through each day. Temps drop back into the
mid to upper 50s tonight before rebounding into the 70s on
Memorial Day. Highs will trend down into the mid to upper 60s for
Wednesday with the cooler air moving in behind the cold front.

&&

.UPDATE...
Issued at 1117 AM EDT Sun May 28 2017

Atmosphere beginning to destabilize as clouds have thinned and
diurnal heating is underway. CAMs all in decent agreement on
thunderstorms developing in the 17-20z time frame and moving out
of the east this evening. MLCAPE expected in the 1500-2500 j/kg
range with mid level lapse rates around 7c/km. Models only
showing 0-3km shear of 20-30 knots but deeper 0-6km shear more
favorable around 40 knots as upper level jet streak moves through.
Expecting broken line of storms to develop with stronger updrafts
having potential for damaging winds and large hail this afternoon
and early evening. Forecast on track but did make some minor
tweeks to pops and timing.

&&

.SHORT TERM...(Today and Tonight)
Issued at 336 AM EDT Sun May 28 2017

Airmass over our area will destabilize today as an upr trof moves
east to the wrn Grtlks. This should allow tstms to develop over
wrn portions of our area early this aftn and spread east across
ern portions later this aftn. Given forecast of moderate
instability with cape apchg 1500j/kg and modest deep layer shear
near 30kt, some potential for a few storms with damaging winds and
large hail in our area. Decent mixing and a warm start to the day
should allow temps to top out in the m70s despite considerable
cloudiness and dvlpg storms/cold pools this aftn.

Storms expected to move east out of the cwa early this eve
as cdfnt moves through. WSW gradient should keep some mixing
going overnight limiting temp falls despite clearing skies with
lows expected in the m50s.

&&

.LONG TERM...(Monday through Saturday)
Issued at 336 AM EDT Sun May 28 2017

Upr low over srn Manitoba expected to move to the upr Grtlks Monday
and then lift slowly ne Tue/Wed. Mainly a cool/dry period, but
shrtwv's rotating around this low may cause a few showers in the
area each day. Another upr low expected to track slowly se across
srn Ontario Thu-Fri and to Quebec Saturday. Swly low level flow
should develop ahead of this system allowing for some
destabilization in our area by Fri as cdfnt approaches which may
allow tstms to develop. This front expected to move slowly south
across the cwa keeping a chc of showers in the area through
Saturday, with temps turning cooler after a brief/modest late week
warmup.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 143 PM EDT Sun May 28 2017

Low pressure pushes into Michigan dragging a cold front through
the area during the afternoon. Dew points into and around 60
degrees this morning will rise into the mid 60s during the early
afternoon with ample MUCAPE and 30 kts of shear with thunderstorms
likely and strong to severe storms possible across the area. Will
include a VCTS mention from 2PM until the early overnight to cover
this. With diurnal heating, continue to expect initial MVFR CIGs
will lift into VFR into this afternoon aside from brief reductions
into MVFR as a result of thunderstorm effects. Drier air comes in
behind the front for later tonight and Memorial day allowing for
VFR conditions though an afternoon shower can't be ruled out on
Monday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Lashley
SYNOPSIS...Roller
SHORT TERM...JT
LONG TERM...JT
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 3:19 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
419 AM EDT Sun May 28 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the afternoon. Scattered
severe storms with damaging winds and large hail are possible this
afternoon. The storms may also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and
Friday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-290830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 AM EDT Sun May 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the early afternoon.
Storms may contain gale force wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and Friday.
Severe storms are not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, May 28, 2:04 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             4 N HICKSVILLE          41.35N 84.77W
05/28/2017  M1.50 INCH       DEFIANCE           OH   TRAINED SPOTTER

&&

CR
Special weather statement, May 28, 2:05 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
305 PM EDT SUN MAY 28 2017

INZ015>017-024-281945-
Wabash-Whitley-Kosciusko-Fulton-
305 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...WESTERN
WHITLEY...NORTHEASTERN FULTON AND SOUTHERN KOSCIUSKO COUNTIES...

At 304 PM EDT, a strong thunderstorm was located near Mentone, or 11
miles east of Rochester, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Warsaw, Columbia City, North Manchester, Winona Lake, South Whitley,
Akron, North Webster, Pierceton, Mentone, Claypool, Larwill, Burket,
Sidney, Big Barbee Lake, Ridinger Lake, Lorane, Collamer, Liberty
Mills, Irish Lake and Beaver Dam Lake.

LAT...LON 4101 8607 4117 8610 4117 8606 4120 8605
      4133 8566 4132 8565 4130 8565 4130 8563
      4115 8551 4100 8553 4100 8564 4098 8564
TIME...MOT...LOC 1904Z 263DEG 27KT 4111 8599

PBM
Special weather statement, May 28, 2:17 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
317 PM EDT SUN MAY 28 2017

INZ007>009-MIZ080-081-OHZ001-281945-
Noble-De Kalb-Steuben-Branch-Hillsdale-Williams-
317 PM EDT SUN MAY 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEUBEN...NORTHEASTERN
NOBLE...DE KALB...SOUTHEASTERN BRANCH...SOUTHERN HILLSDALE AND
WESTERN WILLIAMS COUNTIES...

At 317 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Fremont to near Albion. Movement was
east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Auburn, Kendallville, Angola, Garrett, Butler, Avilla, Albion,
Waterloo, Fremont, Edgerton, Hamilton, Pioneer, Rome City, Reading,
Edon, Edgerton In Williams County, Columbia, Ray, Cambria and
Pittsford.

This includes the following highways...
 INTERSTATE 69 IN INDIANA between MILE MARKERs 329 and 355.
 INTERSTATE 80 IN INDIANA between MILE MARKERs 145 and 156.
 INTERSTATE 80 IN OHIO between MILE MARKERs 0 and 10.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana...southeastern and southwestern Michigan...and
northwestern Ohio.

LAT...LON 4192 8437 4143 8476 4143 8480 4135 8482
      4137 8550 4153 8528 4153 8519 4159 8519
      4184 8484
TIME...MOT...LOC 1917Z 298DEG 25KT 4176 8493 4137 8546

MCS
Local storm report, May 28, 2:22 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
322 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             2 N NEY                 41.41N 84.52W
05/28/2017  M1.00 INCH       DEFIANCE           OH   TRAINED SPOTTER

&&

CR
Local storm report, May 28, 2:28 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 NE THE BEND           41.33N 84.47W
05/28/2017  E0.75 INCH       DEFIANCE           OH   TRAINED SPOTTER

&&

CR
Local storm report, May 28, 2:29 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 NW BRUNERSBURG        41.34N 84.44W
05/28/2017  M1.00 INCH       DEFIANCE           OH   PUBLIC

&&

CR

The radar

The Northern Indiana radar (KIWX), 36 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Noble

When
May 28, 2:38 PM EST to 2:39 PM EST
Where
Noble County, 1.55 mi W of Lisbon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.420, -85.280

Hail, Wabash

When
May 28, 5:30 PM EST to 5:31 PM EST
Where
Wabash County, 0.52 mi W of Wabash Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.770, -85.810

Hail, Wabash

When
May 28, 5:54 PM EST to 5:55 PM EST
Where
Wabash County, Dora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.800, -85.670

Hail, Huntington

When
May 28, 6:27 PM EST to 6:28 PM EST
Where
Huntington County, 2.14 mi NNE of Lancaster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -85.490

Hail, Allen

When
May 28, 7:37 PM EST to 7:38 PM EST
Where
Allen County, 1.25 mi WSW of Ft Wayne
Measured
0.88 in hail
Reported by
Public
Coordinates
41.060, -85.150

Hail, Allen

When
May 28, 7:54 PM EST to 7:55 PM EST
Where
Allen County, 0.52 mi W of Ft Wayne
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.070, -85.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704475, 704476, 704477, 704478, 704479, 704480.